Mehat Abdel Halim, Torki Al-Otaibi, Osama Gheith, Osama El-Kholy, Khaled Abdel Tawab, Tarek Said, Prasad Nair, M.R.N. Nampoory
Ann Transplant 2010; 15(1): 57-60
Background: Induction of the hepatic and intestinal cytochrome P450-3A4 system and intestinal P-glycoprotein is an unavoidable consequence of rifampin administration which requires substantial increase in tacrolimus dose when given concurrently. Chronic diarrhea is known to precipitate tacrolimus toxicity irrespective of its cause in renal transplant recipients.
Case Report: A 28 years old lady had a second renal transplant when she was 15 years old which is functioning normally. She was maintained on prednisolone, azathioprine, omeprazole and tacrolimus. Tacrolimus was maintained on therapeutic levels (5-7 ng/ml). She developed pyrexia of unknown origin associated with chronic diarrhea. Detailed investigations didn't reach any definite diagnosis. Antituberculous drugs including rifampin were started emperically. During the first four months of antituberculous treatment diarrhea worsened and unexpected high tacrolimus trough blood levels were observed requiring successive dose reduction from 7 mg/day up to 0.5mg every other day with rise of serum creatinine from 100 to 140 umol/l. Tacrolimus was changed to low dose sirolimus and renal function gradually improved to its baseline while still on rifampin treatment.
Conclusions: We conclude that chronic diarrhea may cause toxic tacrolimus blood levels even in presence of rifampin, this would be due to its significant cytochrome P450-3A4 and P-glycoprotein enzyme inhibitory effect.
Keywords: antibiotic rifampicin, Tacrolimus - pharmacokinetics, graft function, Enzyme Induction - drug effects